Texas, 2024

Heat in Texas, July 15 to 17, 2024

July 15 to 17, 2024 · NWS SHV · 21 events in 21 counties and zones

An upper ridge of high pressure built back across the Southern Plains during mid-July, gradually expanding eastward into the Mid-South and Lower Mississippi Valley. Afternoon temperatures rose into the middle and upper 90s from July 15th through the 17th.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper ridge of high pressure built back across the Southern Plains during mid-July, gradually expanding eastward into the Mid-South and Lower Mississippi Valley. Afternoon temperatures rose into the middle and upper 90s from July 15th through the 17th. Deep southerly moisture pooling resulted in minimal mixing of dewpoints, with attendant heat indices ranging from 105-109 degrees each afternoon across all of East and Northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 15, 10:14 AM CST, 46 minutes earlier.

Area forecast discussion, Jul 15, 10:14 AM CST, 46 minutes before
Area Forecast Discussion...DELAYED
National Weather Service Shreveport LA
1114 AM CDT Mon Jul 15 2024

...New UPDATE...

.UPDATE...
Issued at 1113 AM CDT Mon Jul 15 2024

As of 11:00 AM, temperatures have already reached the upper
80/lower 90s under mostly sunny skies. This, in combination with
dew point temperatures in the low-to-mid 70s, sets the stage for
hazardous heat this afternoon and a Heat Advisory as a result.
With weather and observed trends continuing as anticipated,
forecast grid adjustments were not necessary at this time. /16/

&&

.SHORT TERM...
(Monday through Tuesday)
Issued at 331 AM CDT Mon Jul 15 2024

Warmer this morning with mostly clear skies. There is a little
more wind areawide from the south mixing temps a bit with mid to
upper 70s widespread. It's 80 downtown Shreveport for the warmest
and 73 at Peason Ridge and Alexandria for the coolest, both of
which are calm by the way. Dew points like temps ranging all
through the 70s and the posted Heat Advisory for today remains
for all of our cwa. We fell short as hoped yesterday, but the next
few days will see heat advisories. It would be nice to avoid
another excessive upgrade, so we will see how the days unfold
going forward. Our highs today and tomorrow will be in the mid to
upper 90s and lows Tuesday again similar to this morning. So far
the wind is keeping any fog from forming except for a couple of
sites at Mineola and Idabel. Any convection today will remain near
the old 500mb weakness across MS and south LA affecting a few of
our SE Parishes with a cooling shower.

/24/

&&

.LONG TERM...
(Tuesday Night through Monday)
Issued at 331 AM CDT Mon Jul 15 2024

Little has changed in our long term outlook with an end to the
heat and a return to cloudiness and rainfall. The cool front is
still headed our way even sooner perhaps with a 1024mb air mass
over the midWest early Thursday. The frontal boundary will be
shifting the winds in the backdoor with likely PoPs for a day or
two and more to come over the weekend with another midWest 1025mb
holding the pattern pat. The WPC has indeed settled the ERO down
over our neck of the woods on day 4 Thursday into Friday. 1 to 2
inch totals seem reasonable and their day 4 QPF is quite similar.
So looking forward to more July rainfall at that time. Until then,
the heat will rule the days and then late week and weekend will
get our temps back to average and below. The brand new 8 to 14
day outlook from CPC has us in leaning below temps and leaning
above precip for just about the rest of this month.

/24/

&&

.AVIATION...
(12Z TAFS)
Issued at 637 AM CDT Mon Jul 15 2024

For the 15/12Z TAF period, VFR conditions will largely prevail
through the period with the possible exception of very patchy fog
and low stratus at a few sites this morning. However, restrictions
remain outside of area terminals at the time of this TAF issuance.
Otherwise, cloud cover will be mostly limited to thin cirrus and
a returning cu field later on today. Cu field will diminish around
sunset with S/SW winds prevailing between 5-10 kts for much of the
period, decreasing slightly during the evening/overnight hours.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  97  78  98  78 /  10   0   0   0
MLU  96  75  97  77 /  20  10   0   0
DEQ  97  74  97  73 /   0   0   0   0
TXK  97  77  98  77 /   0   0   0   0
ELD  97  75  95  75 /  10  10   0   0
TYR  97  76  98  76 /   0   0   0   0
GGG  97  76  97  75 /   0   0   0   0
LFK  95  74  97  74 /  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 8 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 8 PM CDT this evening for OKZ077.

TX...Heat Advisory until 8 PM CDT this evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

SHORT TERM...16
LONG TERM....24
AVIATION...19
Hazardous weather outlook, Jul 15, 4:13 AM CST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
513 AM CDT Mon Jul 15 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-161015-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
513 AM CDT Mon Jul 15 2024

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for our Four-State area of southern
Arkansas, northern Louisiana, eastern Texas and southeast Oklahoma.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the Heat Advisory.

Scattered showers or an isolated thunderstorm will be possible for a
few of our southeastern Louisiana Parishes this afternoon. Most of
us will just be getting reacquainted with the mid summer heat with
the heat index back in the danger zone over 105. Quiet conditions
will prevail overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated showers or a thunderstorm will remain possible in the heat
and humidity through midweek, but not organized at all until the
cool front approaches early Thursday morning with increasing chances
for rainfall with added cloud cover once again to quell the heat
through this coming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 heat. Local standard time, as filed.

Heat, Angelina

When
July 15, 11:00 AM CST to July 17, 7:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Heat, Bowie

When
July 15, 11:00 AM CST to July 17, 7:00 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Camp

When
July 15, 11:00 AM CST to July 17, 7:00 PM CST
Where
Camp forecast zone
Reported by
AWOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Cass

When
July 15, 11:00 AM CST to July 17, 7:00 PM CST
Where
Cass forecast zone
Reported by
AWOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Cherokee

When
July 15, 11:00 AM CST to July 17, 7:00 PM CST
Where
Cherokee forecast zone
Reported by
AWOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 15, 11:00 AM CST to July 17, 7:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Gregg

When
July 15, 11:00 AM CST to July 17, 7:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Harrison

When
July 15, 11:00 AM CST to July 17, 7:00 PM CST
Where
Harrison forecast zone
Reported by
AWOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Marion

When
July 15, 11:00 AM CST to July 17, 7:00 PM CST
Where
Marion forecast zone
Reported by
AWOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Morris

When
July 15, 11:00 AM CST to July 17, 7:00 PM CST
Where
Morris forecast zone
Reported by
AWOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
July 15, 11:00 AM CST to July 17, 7:00 PM CST
Where
Nacogdoches forecast zone
Reported by
AWOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Panola

When
July 15, 11:00 AM CST to July 17, 7:00 PM CST
Where
Panola forecast zone
Reported by
AWOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Red River

When
July 15, 11:00 AM CST to July 17, 7:00 PM CST
Where
Red River forecast zone
Reported by
AWOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Heat, Rusk

When
July 15, 11:00 AM CST to July 17, 7:00 PM CST
Where
Rusk forecast zone
Reported by
AWOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Sabine

When
July 15, 11:00 AM CST to July 17, 7:00 PM CST
Where
Sabine forecast zone
Reported by
AWOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Heat, San Augustine

When
July 15, 11:00 AM CST to July 17, 7:00 PM CST
Where
San Augustine forecast zone
Reported by
AWOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Shelby

When
July 15, 11:00 AM CST to July 17, 7:00 PM CST
Where
Shelby forecast zone
Reported by
AWOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Smith

When
July 15, 11:00 AM CST to July 17, 7:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Titus

When
July 15, 11:00 AM CST to July 17, 7:00 PM CST
Where
Titus forecast zone
Reported by
AWOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Upshur

When
July 15, 11:00 AM CST to July 17, 7:00 PM CST
Where
Upshur forecast zone
Reported by
AWOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Wood

When
July 15, 11:00 AM CST to July 17, 7:00 PM CST
Where
Wood forecast zone
Reported by
AWOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204963, 1204964, 1204965, 1204966, 1204967, 1204968, 1204969, 1204971, 1204972, 1204973, 1204974, 1204975, 1204977, 1204978, 1204979, 1204980, 1204981, 1204982, 1204987, 1204988, 1204989.